Ohio, 2010High Wind in Ohio, November 17, 2010
November 17, 2010 · NWS CLE · 2 events in 1 county or zone
An area of very deep low pressure moved northeast along the south shore of Lake Erie during the late evening hours of November 16th and early morning hours of November 17th. Strong and gusty winds accompanied this storm system.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of very deep low pressure moved northeast along the south shore of Lake Erie during the late evening hours of November 16th and early morning hours of November 17th. Strong and gusty winds accompanied this storm system. Some damage was reported to the east of Cleveland in Lake County. A peak 61 mph gust was reported in Lake County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Nov 16, 11:52 PM EST, 2 hours 43 minutes earlier.
Area forecast discussion, Nov 16, 11:52 PM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1152 PM EST TUE NOV 16 2010
.SYNOPSIS...
LOW PRESSURE CENTERED OVER KENTUCKY...WILL MOVE NORTHEAST ACROSS
OHIO OVERNIGHT. HIGH PRESSURE WILL MOVE EAST ACROSS THE OHIO VALLEY
WEDNESDAY.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
RELATIVE DRY SLOT HAS NOW PROGRESSED NNE TO BE OVER MUCH OF THE EAST
2/3 OF CWA. UPDATING FORECAST TO TRY AND REFLECT MORE ON AND OFF
NATURE OF RAIN FOR EAST 2/3 FOR NEXT 6 HOURS OR SO. ALSO ADJUSTED
TEMPS UP A LITTLE IN MANY PLACES FOR EAST HALF OF AREA WHERE COLDER
AIR WILL ARRIVE SO LATE TEMP FALL TO ORIGINAL FORECAST LOWS LOOKS
HARD TO ACHIEVE.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
ALL 3 MODELS HAVE LOW OVER LAKE ONTARIO BY 12Z WEDNESDAY AND ACROSS
NEW ENGLAND DURING THE AFTERNOON HOURS. EXPECT SOME LINGERING RAIN
OVER THE EASTERN HALF OF THE AREA WEDNESDAY MORNING...BUT THE RAIN
SHOULD END FROM THE WEST WEDNESDAY...AS HIGH PRESSURE MOVES ACROSS
THE OHIO VALLEY.
MODELS NOT IN AS GOOD AGREEMENT ON THE MOVEMENT OF ANOTHER WEAK LOW
THAT IS FORECAST TO TRACK ACROSS THE OHIO VALLEY ON THURSDAY. NAM
TRACK IS SLOWER AND MUCH FURTHER SOUTH THAN EITHER THE GFS OR THE
ECMWF. IN FACT NAM KEEPS ALL PRECIP SOUTH OF THE AREA. SINCE NAM
WAS THE OUTLIER DID NOT WANT TO FLIP FLOP THE CURRENT FORECAST. DID
TWEAK POPS DOWNWARD FOR THURSDAY.
BY THURSDAY EVENING BOTH GFS AND ECMWF DROP 850 TEMPS TO BETWEEN
MINUS 5C AND MINUS 6C. THIS IS COLD ENOUGH TO SUPPORT AT LEAST A
RAIN SNOW MIX. CONDITIONS DRY OUT FROM THE WEST OVERNIGHT AS ACROSS
ANOTHER AREA OF HIGH PRESSURE MOVES INTO THE OHIO VALLEY.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
A WEAK BACK DOOR STYLE FRONT IS PROGGED TO PUSH ACROSS THE NORTHEAST
STATES ON SATURDAY. THE FRONT MAY STAY TO THE NORTH OF THE AREA. THE
MODELS HAVE BEEN SIMILAR FOR THE PAST FEW DAYS THOUGH PUSHING A
WEAKENING FRONT ACROSS THE FORECAST AREA. THE EFFECTS WILL PROBABLY
BE SHORT LIVED THOUGH AS THE SOUTH FLOW IS PROGGED TO RETURN BY
SUNDAY.
NOT CLEAR TO ME HOW CLEAN THE WARM SECTOR WILL BE EARLY NEXT WEEK OR
IF WE WILL REMAIN NEAR THE BOUNDARY. THERE COULD BE A THREAT OF
SHOWERS OFF AND ON THROUGH THE EARLY WORK WEEK OR IT COULD END UP
BEING RELATIVELY DRY. WE WILL PROBABLY STAY IN THE MILD AIR UNTIL A
STRONGER COLD FRONT FINALLY PUSHES ACROSS THE AREA LATER TUESDAY OR
TUESDAY NIGHT. THE GFS HAS A STRONGER SURFACE LOW ON THE FRONT WHICH
AT FIRST SLOWS UP THE FRONT. THE ECMWF SLOWLY SAGS THE FRONT ACROSS
THE AREA ON TUESDAY. DESPITE THE DIFFERING MODEL SOLUTIONS... THE
TIMING IS NOT ALL THAT DIFFERENT. I SPLIT THE DIFFERENCE ON
TEMPERATURES. THERE IS A GOOD CHANCE FOR SEVERAL DAYS OF ABOVE
NORMAL TEMPERATURES UNTIL THE FRONTAL PASSAGE.
&&
.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
LOW PRESSURE JUST ABOUT READY TO MOVE INTO LAKE ERIE NEAR THE CLE
AREA. THE DRY SLOT HAS MOVED EAST AND SHOWERS ARE WRAPPING AROUND
THE LOW BACK INTO THE FORECAST AREA. THE BIG PROBLEM IS HOW MUCH IFR
WILL OCCUR FROM CLE EAST. FORECASTED SOME BUT CONFIDENCE IS
MEDIUM. AS THE SURFACE LOW CONTINUES TO MOVE NORTHEAST THE SHOWERS
WILL EXIT FROM SOUTHWEST TO NORTHEAST AND VFR CONDITIONS WILL
RETURN IN THE MORNING. WINDS WILL ALSO BE GUSTY JUST BEHIND THE COLD
FRONT WITH GUSTS TO 35 KNOTS. GUSTS COULD APPROACH 40 KTS FROM CLE
EAST 10Z TO 17Z...ESPECIALLY ALONG THE LAKESHORE.
ANOTHER WEATHER SYSTEM WILL BEGIN TO AFFECT THE REGION LATE
WEDNESDAY NIGHT WITH SOME MVFR CEILINGS.
.OUTLOOK... NON-VFR CONDITIONS WILL LIKELY RETURN THURSDAY...THEN
OCCUR MAINLY IN THE SNOWBELT OF EXTREME NE OH/NW PA THURSDAY NIGHT
INTO FRIDAY.
&&
.MARINE...
CONDITIONS ON THE LAKE WILL WORSEN BY MORNING WITH AN AREA OF LOW
PRESSURE EXPECTED TO TRACK ACROSS APPROXIMATELY MID LAKE INTO
SOUTHERN ONTARIO OVERNIGHT. FOR THE REST OF THIS AFTERNOON AND
EVENING SMALL CRAFT CONDITIONS LIKELY ACROSS WESTERN LAKE ERIE WITH
NORTHEAST FLOW. OTHERWISE WINDS BECOME WEST GALES FROM WEST TO EAST
ACROSS THE LAKE FROM JUST BEFORE DAWN INTO THURSDAY MORNING ON THE
BACKSIDE OF THIS SYSTEM. GRADIENT FAIRLY TIGHT AND WIND PROFILE WELL
ALIGNED...WILL ALLOW FOR 35 KNOT GALES. BY AFTERNOON WINDS WILL
BEGIN TO SUBSIDE ACROSS THE WEST AND LATE EVENING EAST. SMALL CRAFT
ADVISORY TO FOLLOW THE GALES.
WEAK SYSTEM PASSES ACROSS OHIO THURSDAY. NORTHWEST WINDS BEHIND THIS
PICK UP ENOUGH THAT SMALL CRAFT POSSIBLE AGAIN.
LOW PRESSURE MOVES ACROSS THE GREAT LAKES OVER THE WEEKEND AND SLIPS
A FRONT SOUTH EARLY SATURDAY. ANOTHER INCREASE IN WINDS WITH THIS.
THEN BY LATE IN THE WEEKEND SOUTHERLY FLOW RETURNS.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...GALE WARNING FROM 4 AM TO 9 PM EST WEDNESDAY FOR LEZ061-
147>149-167>169.
GALE WARNING FROM 4 AM TO 4 PM EST WEDNESDAY FOR LEZ142>146-
162>166.
SMALL CRAFT ADVISORY UNTIL 4 AM EST WEDNESDAY FOR LEZ142>146.
&&
SYNOPSIS...DJB
NEAR TERM...DJB
SHORT TERM...DJB
LONG TERM...KOSARIK
AVIATION...KIELTYKA
MARINE...OUDEMANHazardous weather outlook, Nov 16, 3:32 PM EST, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
332 PM EST TUE NOV 16 2010
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-172045-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
332 PM EST TUE NOV 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ142>146-162>166-172045-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
332 PM EST TUE NOV 16 2010
...GALE WARNING IN EFFECT FROM 4 AM TO 4 PM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ061-147>149-167>169-172045-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-WILLOWICK TO GENEVA-
ON-THE LAKE OH-GENEVA-ON-THE-LAKE TO CONNEAUT OH-
CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
332 PM EST TUE NOV 16 2010
...GALE WARNING IN EFFECT FROM 4 AM TO 9 PM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
High Wind, Lake
- When
- November 17, 2:35 AM EST
- Where
- Lake forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- NWS Employee
- Coordinates
- 41.714, -81.245 (the zone’s center; the record gives no point)
A 61 mph peak wind gust was measured in Mentor by an off duty NWS employee.
High Wind, Lake
- When
- November 17, 2:45 AM EST to 3:00 AM EST
- Where
- Lake forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 41.714, -81.245 (the zone’s center; the record gives no point)
Wind gusts as high 60 mph toppled a large sign and a utility pole.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Maryland, November 17, 20103 injured · $327,000 · EF1 · 23 events
- Tornado in Pennsylvania, November 17, 2010$125,000 · EF1 · 1 event
- Damaging Winds in Pennsylvania, November 17, 2010$160,000 · 56 kt wind · 15 events
- Damaging Winds in New Jersey, November 17, 2010$140,000 · 52 kt wind · 8 events
- Strong Wind in New Jersey, November 17, 2010$37,000 · 21 events
- Strong Wind in Vermont, November 17, 2010$50,000 · 5 events
- Tornado and Damaging Winds in New York, November 17, 2010$6,000 · EF1 · 5 events
- High Wind and Strong Wind in New Mexico, November 17, 2010$30,000 · 53 kt wind · 4 events
- Dense Fog in Illinois, November 17, 201019 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, November 17, 201050 kt wind · 15 events
- Strong Wind in Massachusetts, November 17, 2010$16,000 · 4 events
- Damaging Winds in Pennsylvania, November 17, 2010$15,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 263984, 264000.